Optic neuropathies induced by immune checkpoint inhibitors: A case series and systematic review of the literature

Read full text
Authors: Stefania Cuzzubbo, Alberto Vogrig, Evelaine Louis, Elise Philippakis, Rénata Ursu, Emilien Ezine, Céleste Lebbé, Giuseppe Aprile, Aude Couturier, Antoine F. Carpentier
Cited by: 1
References: 45

Abstract

INTRODUCTION: Immune checkpoint inhibitor (ICI)-related optic neuritis is rare but clinically significant as visual sequelae are reported in around half of affected patients. MATERIALS AND METHODS: We retrospectively collected all cases of ICI-related optic neuropathy referred to two tertiary centers. A systematic review of PubMed, Embase, and Medline was conducted following PRISMA guidelines. Cases were classified into: i) optic neuritis, defined by the presence of consistent symptoms (visual loss, dyschromatopsia, afferent pupillary defect) and optic nerve abnormalities on MRI or visual evoked potentials (VEPs); ii) papillitis, defined by any visual disturbance associated with optic disc oedema and absence of optic neuropathy signs on MRI imaging or VEPs. RESULTS: Fifty cases were identified. The most common presentation was bilateral, painless visual acuity reduction with papilledema. All optic neuritis cases involved vision loss compared to 60 % of papillitis patients, who also reported scotomas, photopsia, or floaters. Papillitis was frequently associated with uveitis, either isolated or as part of Vogt-Koyanagi-Harada-like syndrome, whereas optic neuritis was more often associated with immune-related neurological toxicities, including neuromyelitis optica spectrum disorder. Despite immunomodulatory treatment, visual deficits persisted in 60 % of cases - rising to nearly 80 % in optic neuritis cases. Seven patients with papillitis and one with optic neuropathy resumed ICIs without recurrence. CONCLUSIONS: Two distinct patterns of ICI-induced optic neuropathy emerge: papillitis, usually associated with uveitis and Vogt-Koyanagi-Harada syndrome, and optic neuritis, linked to broader immune-related neurological toxicities and poorer outcomes. Our findings suggest that ICIs may be safely reintroduced after full recovery from ICI-related papillitis.

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers Multiple Myeloma Research and Treatments Drug-Induced Ocular Toxicity

Publication details

Journal / source
European Journal of Cancer
Publisher
Elsevier BV
Volume
237
Pages
116594–116594
Publication date
17 February 2026
Language
EN